NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 28, 2016
Dental and Oral Health Center
Vision problems, vertigo after lidocaine?
My son recently visited the dentist for an infected molar and got a prescription for Erythromycin which he took. The antibiotic was discontinued on the dentist`s advise when my son had a side effect. The next appointment was with a periodontist who injected Lidocaine after a topical was applied and he then treated the tooth prior to further scaling/treatment for periodontal disease. But after my son got home, he began to have double vision in each eye, vertigo, and headaches which have persisted after two weeks. Vision in either eye is normal when the other is covered, but doing that creates eye strain and headaches. My son has also noticed a small numb area on his chin that appeared during this time.
He takes antiretroviral meds: Laetaz, Truvada and Norvir along with an anti-depressant for HIV and also has Hepatitis C. He cannot work or drive while he has this double vision and of course it affects even walking. The dentists and he are aware there may be a prolonged interaction with the drugs he takes combined with the Lidocaine, but have also mentioned shingles, possibly. They are watching this situation, but have not seen such a drawn out reaction with no improvement (although no worsening). Could this be due to nerve damage from the injection, infiltration into optic and other nerves, the tooth infection itself, a lengthier metabolizing of the Lidocaine due to his baseline conditions and regular drugs or something else they should think about? I appreciate your response.
Please excuse my delay in replying, but internet access was not available to me for the past two weeks.
It is not clear to me that there is an interaction with the HIV drugs that are being taken. I am not aware of any, so I do not think this is an issue with lidocaine metabolism and prolonged lidocaine plasma concentrations. Even if this were to be the case due to severely impaired liver function due to Hepatitis C, the presentation is not what is expected and should be resolved with lidocaine clearance.
Shingles is almost universally a one-sided process, although I suppose in the immunocompromised (which your son may not be with his good therapy), potentially the presentation could be one- sided with transfer to a bilateral problem, but you do not mention this and there are no eruptions mentioned. Very unlikely. Also, the bilateral nature with only one side of the mouth treated does not make this seem like a dentally-related problem.
I think this should be evaluated by a neuro-opthamologist, if not already done so. I do not see a relationship here, although I could be missing something. I hope this is of value. Good luck.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University